Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 62, NWS Amarillo, TX

May 26, 2019Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 26, 2019, 9:08 PM CDT for Texas County, Oklahoma. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 9:08 PM CDT (02:08 UTC)
Expired
May 26, 2019, 9:45 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Texas County, OK

The radar

The Amarillo radar (KAMA), 164 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:10 PM CDTTSTM WND GST 75Goodwell, OKGOODWELL FIREFIGHTER REPORTS ESTIMATED 75 TO 80 MPH WITH INITIAL GUST FRONT. A FRIEND OF HIS 3 MILES NORTH OF TOWN LOST POWER.
May 26, 9:15 PM CDTTSTM WND GST 58Goodwell, OK
May 26, 9:22 PM CDTTSTM WND DMGGuymon, OKNUMEROUS TREE LIMBS DOWN, CAR PORT DESTROYED AND ROOF DAMAGE TO SCHOOL.
May 26, 9:22 PM CDTTSTM WND GST 712 W Guymon, OK
May 26, 9:37 PM CDTTSTM WND DMG4 N Optima, OKSEVERAL POWER POLES LEANING OVER NEAR MILE 38 AND ROAD M NORTH OF OPTIMA.
May 26, 9:40 PM CDTTSTM WND GST 821 W Hooker, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

280 
WFUS54 KAMA 270208
TORAMA
OKC139-270245-
/O.NEW.KAMA.TO.W.0062.190527T0208Z-190527T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
908 PM CDT Sun May 26 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Texas County in the Panhandle of Oklahoma...

* Until 945 PM CDT.
    
* At 908 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Goodwell, or 12 miles southwest of Guymon, moving
  northeast at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Guymon, Hooker, Goodwell and Optima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3683 10110 3650 10155 3650 10175 3651 10177
      3698 10135
TIME...MOT...LOC 0208Z 217DEG 57KT 3654 10163 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ferguson
3 follow-up statements
894 
WWUS54 KAMA 270220
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
920 PM CDT Sun May 26 2019

OKC139-270245-
/O.CON.KAMA.TO.W.0062.000000T0000Z-190527T0245Z/
Texas OK-
920 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL
TEXAS COUNTY...
    
At 920 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Guymon, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Guymon, Hooker and Optima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3657 10146 3668 10162 3698 10135 3683 10110
TIME...MOT...LOC 0220Z 221DEG 45KT 3665 10150 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ferguson
545 
WWUS54 KAMA 270230
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
930 PM CDT Sun May 26 2019

OKC139-270245-
/O.CON.KAMA.TO.W.0062.000000T0000Z-190527T0245Z/
Texas OK-
930 PM CDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN TEXAS COUNTY...
    
At 930 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Optima, or 6 miles northeast of Guymon, moving
northeast at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hooker and Optima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3666 10134 3678 10153 3698 10135 3683 10110
TIME...MOT...LOC 0230Z 217DEG 57KT 3675 10141 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ferguson
773 
WWUS54 KAMA 270243
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
943 PM CDT Sun May 26 2019

OKC139-270252-
/O.EXP.KAMA.TO.W.0062.000000T0000Z-190527T0245Z/
Texas OK-
943 PM CDT Sun May 26 2019

...THE TORNADO WARNING FOR NORTHEASTERN TEXAS COUNTY WILL EXPIRE AT
945 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area until 1030 PM 
CDT.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3666 10134 3678 10153 3698 10135 3683 10110
TIME...MOT...LOC 0242Z 217DEG 57KT 3690 10127 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:46 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 26, 6:46 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
646 PM CDT Sun May 26 2019

.AVIATION...
Southeast surface winds gusting to around 30 kt for the next few
hours will supply moisture and convergence into advancing line of
strong to severe thunderstorms currently over eastern New Mexico.
Expect that thunderstorms will impact our terminals between 01z
and 04z Monday, with heavy rain and surface gusts of 40 kt or
higher.  Northern terminals expected to return to VFR conditions
by 05z, with AMA remaining in IFR ceilings through the night.
All terminals expected to remain under VFR conditions during the
day on Monday.  Amendments will issued as needed.

Cockrell

&&

.PREV DISCUSSION... /Issued 458 PM CDT Sun May 26 2019/

SHORT TERM...Tonight...
MESOSCALE UPDATE...issued 1256 PM still valid

.Severe weather and heavy rain possible today...

* Synoptic Overview: A mid-level trough is entering western Arizona
  as noted in current satellite water vapor imagery. The closed low
  associated with this trough has come onshore of northern
  California early this morning. As the low continues to push south
  southeast today, the upper level trough continues to move east as
  it takes on a negative tilt. A vorticity maximum is associated
  with the southern edge of the trough will help provide a forcing
  for storms later this evening. Multiple shortwaves will be ejected
  ahead of the trough starting early this afternoon and through
  tonight. A strong 200 mb jet left exit region will provide large
  scale forcing for ascent between 00z to 06z. Strong southwesterly
  winds will continue to pump moisture into the Panhandle region
  providing sufficient moisture with the lift. Winds will increase
  through the evening as the low level jet ramps up, which will also
  strengthen any storms through the evening hours.

* Mesoscale Discussion: The dryline is currently setting up across
  central Colorado and eastern New Mexico with a 40 degree dewpoint
  spread and will slowly progress east through the next few hours.
  The entire Panhandles will be in the moist sector this afternoon
  as storms begin to initiate along the dryline at the New
  Mexico/Texas border. Current satellite shows minimal clearing in
  the western Oklahoma Panhandle and far northwestern Texas
  Panhandle. This could potentially create a differential heating
  boundary where storms are more likely to train. Soundings show a
  decent capping inversion, so with the lack of heating this morning
  there could be some issues getting storms to fire especially
  ahead of the main shortwave. MLCAPE values this afternoon are
  between 2500-3000 J/kg with increasing values up to 3000-3500
  J/kg through the evening. Mid-level lapse rates are 8-9 C/km this
  afternoon, which supports strong buoyancy for very large hail.
  Effective bulk shear increases this afternoon with 40-50 knots and
  0-1 km SRH values up to 100 m2/s2. By the evening hours the shear
  increases to 50-60 knots with 0-1 km SRH values up to 200 m2/s2.
  PWAT values suggest most of the Panhandles may see values of 1 to
  1.5 inches of rainfall.

* Threats and timing: Storms are looking to initiate around 2 to 4
  PM in the western Panhandles. Any storms that fire in the
  afternoon hours will start discrete before a strong shortwave
  trough pushes through between 6 to 8 PM and storms become linear
  in a QLCS fashion. Threats for this afternoon will be very large
  hail and a few tornadoes are possible before the low level jet
  kicks in during the evening and storms become more of a damaging
  winds and tornado threat. All hazards are possible today,
  especially flash flooding in areas where storms have continued to
  pass over in the last week.

* Summary: Storms may struggle to break the cap under current
  conditions, but once storms start to initiate they will likely
  become severe with all threats in play. Very large hail and a few
  tornadoes are the main threats this afternoon, but as the evening
  continues the threat for damaging winds and tornadoes increases.
  Heavy rainfall will create flash flooding across portions of the
  Panhandles and lightning will be a big threat for any outdoor
  activities.

Rutt

LONG TERM...Monday through Sunday...
Models in poor agreement regarding movement of dryline on Monday,
but expect that it will move about halfway through the Texas and
Oklahoma Panhandles during the day.  Expect that atmosphere will
remain capped in eastern sections with no thunderstorms expected.
Shear is expected to be much lower than in recent days.  Slight
chance of evening thunderstorms kept in east and south-central
sections Monday evening however, as a shortwave trof moves
through.

Tuesday expected to be dry as dryline moves well east of the
area.  Could see a few thunderstorms in the southeast on
Wednesday as some moisture makes a modest return, and in the
northwest Wednesday night following a weak frontal passage.
Poor agreement between models Thursday and beyond.  General
pattern should be moderate southwest flow aloft, with better
moisture in place by Friday night.  Slight chance for
thunderstorms will be in forecast Thursday night and Friday, with
better chances Friday night through the weekend, with eastern
sections likely to be most favored.

Cockrell

HYDROLOGY...
Abundant deep moisture and instability will allow for
thunderstorms to be efficient rain producers. Eastern half of the
forecast area has received 2 to 5 inches of rain over the past 4
days. Some creeks and rivers are at bankfull. Flood Watch will
remain in effect for all but western-most column of Panhandle
Counties.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  87  55  79  50 /  70   5   5   0   5
Beaver OK                  60  88  58  81  50 /  70   5  10   5   0
Boise City OK              52  83  47  75  44 /  60   0   5   5   5
Borger TX                  60  88  58  81  52 /  70   5   5   0   0
Boys Ranch TX              58  88  53  80  49 /  70   5   5   0   0
Canyon TX                  60  88  54  80  50 /  60   5   5   0   5
Clarendon TX               64  87  60  82  53 /  70  10  20   5   5
Dalhart TX                 52  85  50  78  46 /  60   0   5   0   5
Guymon OK                  55  87  53  79  48 /  60   5   5   0   0
Hereford TX                61  88  53  79  50 /  60   5   5   0   5
Lipscomb TX                60  86  61  81  52 /  70  10  20   5   5
Pampa TX                   59  86  56  78  50 /  70  10  10   5   5
Shamrock TX                66  85  63  83  55 /  70  10  20  10  10
Wellington TX              67  87  65  86  56 /  60  10  20  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...Flood Watch until 1 AM CDT Monday for the following zones:
     Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Flood Watch until 1 AM CDT Monday for the following zones:
     Beaver...Texas.

&&

03/03
Hazardous weather outlook, May 26, 4:02 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
402 PM CDT Sun May 26 2019

OKZ001>003-TXZ001>020-317-271100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
402 PM CDT Sun May 26 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Strong to severe thunderstorms are expected across the Texas and
Oklahoma Panhandles. Large hail, damaging winds and tornadoes
are possible through this evening. Heavy rains will likely
accompany the stronger storms, possibly leading to localized
flooding or flash flooding. As area streams, creeks and rivers are
showing signs of approaching bankfull, heavy rainfall could cause
areal flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible on Monday night, with some storms
possibly becoming severe.

Thunderstorms will be possible Wednesday and Wednesday night
across parts of the Panhandles. Chances for thunderstorms increase
to include all of the Panhandles Thursday night through Friday
night, and for the southeast half of the Combined Panhandles on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Cockrell

In the hours before

Special weather statement, May 26, 4:47 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Sun May 26 2019

OKZ002-003-TXZ004-005-262215-
Texas OK-Beaver OK-Ochiltree TX-Lipscomb TX-
447 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...EASTERN TEXAS...NORTHERN
LIPSCOMB AND NORTHERN OCHILTREE COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Hayne to 5 miles southwest
of Booker. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Perryton, Beaver, Booker, Tyrone, Forgan, Follett, Darrouzett, Gate,
Knowles, Elmwood, Adams, Farnsworth, Boyd, Floris, Bryans Corner,
Baker, Mocane, Turpin, Slapout and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3640 10000 3630 10104 3700 10116 3700 10000
TIME...MOT...LOC 2147Z 240DEG 38KT 3706 10083 3639 10058

LFM
Local storm report, May 26, 8:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             FELT                    36.57N 102.78W
05/26/2019  M1.25 INCH       CIMARRON           OK   STORM CHASER

&&

EVENT NUMBER AMA1900793

BIEDA
Local storm report, May 26, 8:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     7 SSW VEGA              35.16N 102.46W
05/26/2019  E70 MPH          DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900794

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTSevere Thunderstorm WarningAMACimarron55 min
May 26, 7:41 PM CDTTornado WarningAMACimarron31 min
May 26, 7:52 PM CDTSevere Thunderstorm WarningAMACimarron, Texas53 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningAMACimarron, Texas65 min
May 26, 9:36 PM CDTSevere Thunderstorm WarningAMABeaver, Texas54 min
May 26, 10:30 PM CDTSpecial Weather StatementAMABeaver45 min
May 26, 10:38 PM CDTSevere Thunderstorm WarningAMABeaver53 min
May 27, 1:50 AM CDTSevere Thunderstorm WarningAMABeaver55 min
May 27, 8:26 AM CDTDense Fog AdvisoryAMATexas94 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.